Alabama, 2005

Damaging Wind in Alabama, August 6, 2005

August 6, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:24 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 2:24 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SAT AUG 6 2005

.SHORT TERM...(TONIGHT THROUGH TUESDAY) MAIN FEATURE OF CONCERN
THROUGH THE SHORT TERM WILL BE THE STAGNANT UPPER LEVEL LOW. FROM
THIS FEATURE...ALL THE FORECAST ISSUES EMANATE. RAIN
CHANCES...LOWS AND HIGHS WILL ALL BE IMPACTED. OVERALL...MODELS
AND GUIDANCE ARE WITHIN A FEW DEGREES OF EACH OTHER...WITH THE
MOST SIGNIFICANT DIFFERENCES IN POPS. NOT GOING TO BUY INTO LOWER
POPS WHICH THE NAM IS LEANING TOWARDS OVER OUR NORTHWESTERN
COUNTIES. ALTHOUGH THAT AREA IS LESS INFLUENCED BY THE LOW/REMNANT
TROUGH...SUFFICIENT LOW LEVEL INSTABILITY SHOULD BE MORE THAN
ENOUGH TO BRING ABOVE NORMAL POPS TO THE AREA. CLOSER TO THE
LOW...GUIDANCE POPS ARE MORE IN LINE...AND THE MAIN BONE OF
CONTENTION WILL BE TEMPERATURES. STAYED SOMEWHAT CONSERVATIVE
THROUGH THE PERIOD...DIFFERENCES IN CLOUD COVER/SHOWER COVERAGE
WILL MAKE BIG DIFFERENCES ON THE SMALL SCALE VARIATION OF TEMPS.
ALL IN ALL...GOOD CONFIDENCE IN THE GENERAL FORECAST OF THE LOW AND
LINGERING TROUGH...AND ABOVE NORMAL POPS. CONFIDENCE IS ONLY
SLIGHTLY LOWER ON TEMPERATURES.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY) NO MAJOR CHANGES PLANNED
TO THE LONG TERM PORTION OF THE FORECAST AT THIS POINT. IN SPITE
OF SUBTLE SHUFFLING OF UPPER LEVEL FEATURES...THE MAIN FLAVOR OF
THE FORECAST REMAINS UNCHANGED...WITH NEAR NORMAL TEMPERATURES AND
ABOVE NORMAL POPS. A STRONG TROUGH APPROACHING THE PACIFIC COAST
NUDGES THE WESTERN CELL OF THE UPPER RIDGE EASTWARD...WHICH
ESSENTIALLY MERGES WITH THE EASTERN/BERMUDA HIGH CELL. IN SPITE OF
A WEAK UPPER LEVEL RIDGE BUILDING OVER THE AREA LATE IN THE WEEK
AND INTO THE WEEKEND...ENOUGH MOISTURE REMAINS...AND SOUTHERLY
SURFACE FLOW SHOULD SUSTAIN NORMAL TO SLIGHTLY ABOVE NORMAL POPS.
SUSPECT MEX TEMPS MAY BE A DEGREE OR TWO HIGH IN LIGHT OF THE
ABOVE NORMAL POPS AND MOISTURE...BUT SEE NO PROBLEM WITH THE
CURRENT FORECAST HIGHS AND LOWS.  TWEAKS WILL BE MINOR...IF ANY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  84  69  87 /  60  70  50  60
ANNISTON    69  83  71  86 /  60  70  50  60
BIRMINGHAM  69  85  71  88 /  50  60  40  50
TUSCALOOSA  69  87  71  90 /  40  60  40  50
CALERA      68  87  70  86 /  40  70  40  50
AUBURN      69  83  71  85 /  60  70  50  60
MONTGOMERY  70  87  71  86 /  60  70  50  60
TROY        69  85  71  86 /  60  70  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81
Hazardous weather outlook, Aug 6, 7:12 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT SAT AUG 6 2005

ALZ011>015-017>050-080112-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
812 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT)

A FEW STRONG THUNDERSTORMS WITH WIND GUSTS UP TO 45 MPH...FREQUENT
LIGHTNING CLOUD TO GROUND STRIKES...AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 THROUGH
10 PM CDT.

THE STORMS WILL WEAKEN BY 10 PM CDT AS THE ATMOSPHERE COOLS AND
BECOMES MORE STABLE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Aug 6, 5:18 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT SAT AUG 6 2005

ALZ025-062345-
SHELBY-
618 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
645 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CALERA...ALABASTER...
MONTEVALLO...AND HELENA THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED... WAIT AT
LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.

GUSTY WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM AS WELL.

MBS/91
Special weather statement, Aug 6, 5:31 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT SAT AUG 6 2005

ALZ026-070000-
ST. CLAIR-
631 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR COUNTY
UNTIL 700 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 21 MILES SOUTHEAST OF STEELE.  THIS THUNDERSTORM WAS
MOVING TO THE WEST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS ACROSS NORTHERN ST.
CLAIR...INCLUDING THE CITY OF ASHVILLE...THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Aug 6, 5:31 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CALL TO ACTIONS
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT SAT AUG 6 2005

ALZ026-070000-
ST. CLAIR-
631 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR COUNTY
UNTIL 700 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 21 MILES SOUTHEAST OF STEELE.  THIS THUNDERSTORM WAS
MOVING TO THE WEST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS ACROSS NORTHERN ST.
CLAIR...INCLUDING THE CITY OF ASHVILLE...THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Aug 6, 6:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SAT AUG 6 2005

ALZ015-024-070130-
JEFFERSON-WALKER-
750 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 830 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWER AND STORMS ACROSS WESTERN JEFFERSON COUNTY.
THE STORMS WERE GENERALLY MOVING SOUTHWEST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
SYLVAN SPRINGS...MINOR...HOMEWOOD...GRAYSVILLE...FULTONDALE...
BIRMINGHAM AND HUEYTOWN THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91
Special weather statement, Aug 6, 7:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT AUG 6 2005

ALZ023-070200-
TUSCALOOSA-
811 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
845 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS MOVING INTO EASTERN TUSCALOOSA
COUNTY...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS MAINLY EAST OF TUSCALOOSA...I
INCLUDING KELLERMAN...BROOKWOOD...AND VANCE THROUGH 845 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...AND LOCALLY HEAVY RAINFALL
OF ONE TO TWO INCHES ARE POSSIBLE WITH THESE STORMS AS WELL.
Special weather statement, Aug 6, 7:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT SAT AUG 6 2005

ALZ015-024-070200-
JEFFERSON-WALKER-
831 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 900 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES SOUTH OF TUTWILER TO 9 MILES
NORTH OF CURRY...MOVING WEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GOODSPRINGS...CURRY...CORDOVA...TUTWILER...PARRISH...JASPER...
OAKMAN...AND NAUVOO THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE.  AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91

The radar

The Birmingham radar (KBMX), 84 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
August 6, 7:45 PM CST
Where
Walker County, 4 mi E of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.833, -87.217

Several trees were knocked down in the Boldo area just east of Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473192.